Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Denver/Boulder, CO

June 20, 2003Douglas County, Jefferson County, Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2003, 11:53 AM MDT for Douglas County, Jefferson County, Park County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 11:53 AM MDT (17:53 UTC)
Expired
Jun 20, 2003, 12:45 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 78 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS55 KBOU 201753
SVRBOU
COC035-059-093-201845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1152 AM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PARK COUNTY IN CENTRAL COLORADO
  WESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 1245 PM MDT

* AT 1152 AM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM NEAR
  BAILEY...OR ABOUT 33 MILES WEST OF CASTLE ROCK...MOVING NORTHEAST
  AT 20 TO 25 MPH.  STRONG OUTFLOW WINDS OF 50 TO 60 MPH WILL OCCUR.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ASPEN
PARK...BAILEY...BUFFALO CREEK...CHEESMAN RESERVOIR...CONIFER...
DECKERS...DEVILS HEAD...PERRY PARK...PINE...ROXBOROUGH PARK...
SHAWNEE...SOUTH PLATTE...SPRUCEWOOD...WELLINGTON LAKE AND WESTCREEK.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3942 10561 3913 10529 3915 10498 3937 10499
          3955 10509 3956 10538

$$
GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:30 AM MDT, 9 hours 23 minutes earlier.

Area forecast discussion, Jun 20, 2:30 AM MDT, 9 hours 23 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 AM MDT FRI JUN 20 2003

SHORT TERM DISCUSSION...SMALL COMPACT UPR LVL CIRCULATION IS MOVING
SLOWLY NORTHEAST ACRS THE NERN PLAINS EARLY THIS MORNING AND HAS
BEEN PRODUCING A BAND OF MODERATE TO HEAVY RAIN TO THE NE OF THE
CENTER.  THIS FEATURE IS FCST TO SLOWLY MOVE OUT OF AREA BY MIDDAY
HOWEVER MAY SEE SOME LINGERING LIGHT RAIN OVR THE FAR NERN ZNS
DURING THE MORNING HRS.  BY THIS AFTN SW FLOW ALOFT WL BE INCREASING
WITH SOMEWHAT DRIER AIR SPREADING ACRS THE AREA IN THE MID LVLS.
SATELLITE IS SHOWING SOME TYPE OF FEATURE OVR CNTRL AZ IN WATER
VAPOR WHICH MATCHES UP WELL WITH 300 MB POTENTIAL VORTICITY CENTER
MODELS ARE SHOWING MOVING INTO CNTRL CO BY THIS AFTN.  AS THIS
FEATURE MOVES INTO AREA SHOULD SEE SOME SCT TSTMS DVLP BY LATER IN
THE AFTN IN THE MTNS AND FOOTHILLS.  OVR NERN CO LATEST MM5
CONTINUES TO SHOW DENVER CYCLONE DVLPG BY THIS AFTN WITH DRIER AIR
COMING OFF THE PALMER DIVIDE ALLOWING FOR SOME MIXING OUT OF LOW LVL
MSTR.  MM5 IS SHOWING CONVERGENCE BNDRY SETTING UP OVR DENVER BY MID
TO LATE AFTN SO THIS MAY ACT AS A FOCUS FOR CONVECTION UNLESS
OUTFLOW BOUNDARIES FM HI BASED CONVECTION OVR THE MTNS AND FOOTHILLS
MOVE ACRS TO FAST AND ALLOW FOR TSTM DEVELOPMENT TO END UP FURTHER
EASTWARD INTO THE PLAINS.  WITH STRENGTHENING WND FIELDS ALOFT AND
BETTER SHEAR THREAT FOR SOME SVR STORMS IS HIGHER TODAY THAN PAST
SEVERAL DAYS WITH HAIL AND DAMAGING WNDS MAIN THREAT ALTHOUGH WITH
LOCALLY ENHANCED SELY FLOW ASSOCIATED WITH DENVER CYCLONE COULD SEE
A BRIEF TORNADO OR TWO ALONG CONVERGENCE ZN.  TEMPS TODAY SHOULD BE
WARMER THAN YESTERDAY WITH READINGS RISING INTO THE 80S ACRS NERN
CO.  BY TONIGHT SOME LINGERING STORMS WL CONT ACRS THE NERN PLAINS
EARLY BUT SHOULD MOVE OUT OF THE AREA BY MIDNIGHT.  KLEYLA

LONG TERM DISCUSSION...DEFINITELY A DRIER PTRN ABT TO ENSUE ACRS THE
FCST DIST THIS WKND.  BROAD TROF OVR NWRN U.S. WL KP SWLY FLOW ALF
GOING ACRS CO FOR THE NEXT SVRL DAYS.  MSTR WL BE NRLY ABSENT AND
ONLY AN ISOLD TSTM XPCTD SAT AND SUN OVR THE HIGH COUNTRY.  PLAINS
WL BE DRY THIS WKND...BUT SFC LOW PRES OVR WRN NEBR MAY GEN AN ISOLD
TSTM OVR THE FAR NERN PLAINS MON AFTN.  TEMPS WL BE NR SEASONAL
LVLS SAT THRU TUES WITH VERY LTL DAY-TO-DAY CHG IN THE WX XPCTD.

BY LATE TUES...AN UNSEASONABLY STG UPR TROF WL SAG INTO WY AND ID
WHICH WUD GEN STG WSWLY FLOW ACRS THE AREA.  THIS SYS MAY SAG FAR
ENUF SOUTH BY WED TO GEN SOME PCPN...BUT THIS AMPLIFIED OF A PTRN
WOULD BE MOST UNUSUAL FOR THIS TIME OF YEAR AND I AM INCLINED TO
BELIEVE THIS TROF WOULD BRING MORE WINDS THAN PCPN...BUT TIME WL
TELL.  LONG RANGE GFS HINTING THAT THIS UNUSUAL PERIOD OF AMPLIFIED
LONG WAVE FLOW ACRS THE WRN STATES MAY BE ENDING TWD THE END OF THE
MONTH.  THIS WOULD BE A GOOD THING SINCE IF THIS PTRN BECAME TOO
ESTABLISHED...THE ARRIVAL OF MONSOONAL FLOW WUD BE DELAYED. 46

.DEN...NONE.
Hazardous weather outlook, Jun 20, 11:00 AM MDT, 53 minutes before
COZ030>051-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS...MOVING ONTO THE PLAINS DURING THE
AFTERNOON.  SOME STORMS COULD BECOME SEVERE ACROSS THE PLAINS
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.  A BRIEF TORNADO
CANNOT BE RULED OUT...ESPECIALLY EAST OF A BRIGGSDALE TO KIOWA LINE.

SOUTHWEST FLOW ALOFT WILL CONTINUE TO INCREASE TODAY AS A WEAK
DISTURBANCE MOVES ACROSS THE AREA THIS AFTERNOON AND EVENING.  IN
ADDITION...A DENVER CYCLONE WILL DEVELOP WHICH WILL ALLOW FOR A
CONVERGENCE ZONE TO FORM.  THIS CONVERGENCE ZONE MAY ACT AS A FOCUS
FOR ADDITIONAL THUNDERSTORM DEVELOPMENT JUST EAST OF THE DENVER AREA
BY MID TO LATE AFTERNOON.  MEANWHILE OUTFLOW BOUNDARIES ASSOCIATED
WITH CONVECTION MAY ALSO HELP TRIGGER THUNDERSTORMS OVER THE
NORTHEAST PLAINS LATER THIS AFTERNOON AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWESTERLY FLOW ALOFT WILL DOMINATE THE WEATHER PATTERN FOR THE
NEXT SEVERAL DAYS.  ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE
MOUNTAINS...FOOTHILLS AND FAR NORTHEAST PLAINS EACH AFTERNOON AND
EVENING.  OTHERWISE...CONDITIONS WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON OVER THE NORTHEAST
PLAINS.

D-L/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:22 PM MDTSevere Thunderstorm WarningBOUBroomfield, Jefferson38 min
Jun 20, 12:32 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Broomfield, Denver, Douglas, Elbert58 min
Jun 20, 3:05 PM MDTSevere Thunderstorm WarningBOUMorgan40 min
Jun 20, 3:17 PM MDTSevere Thunderstorm WarningBOUAdams43 min
Jun 20, 3:48 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan57 min
Jun 20, 4:41 PM MDTSevere Thunderstorm WarningBOUMorgan64 min
Jun 20, 5:06 PM MDTSevere Thunderstorm WarningBOUWashington54 min
Jun 20, 5:53 PM MDTTornado WarningBOULogan52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.